Alert archive / Maine / Small Craft Advisories in 2017

Small Craft Advisory 2, NWS Caribou, ME

January 5, 2017

NWS Caribou, ME issued this small craft advisory at Jan 5, 2017, 2:53 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 2:53 PM EST (19:53 UTC)
Expired
Jan 6, 2017, 2:37 AM EST
In force
12 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

298 
WHUS71 KCAR 051953
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EST THU JAN 5 2017

ANZ050>052-060400-
/O.CAN.KCAR.GL.W.0003.000000T0000Z-170105T2100Z/
/O.NEW.KCAR.SC.Y.0002.170105T1953Z-170106T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
253 PM EST THU JAN 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST FRIDAY. THE GALE
WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
231 
WHUS71 KCAR 060320
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1020 PM EST THU JAN 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7AM EST FRIDAY...

.GUSTY WEST WINDS WILL CONTINUE OVERNIGHT...AND SEAS WILL REMAIN
OVER 6 FEET IN OFFSHORE WATERS.

ANZ050>052-061130-
/O.CON.KCAR.SC.Y.0002.000000T0000Z-170106T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1020 PM EST THU JAN 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
187 
WHUS71 KCAR 060737
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
237 AM EST FRI JAN 6 2017

ANZ050>052-060845-
/O.CAN.KCAR.SC.Y.0002.000000T0000Z-170106T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
237 AM EST FRI JAN 6 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS WILL GRADUALLY DIMINISH TODAY AND SEAS WILL SUBSIDE. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Jan 5, 2:48 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 5, 2:48 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
248 PM EST Thu Jan 5 2017

.SYNOPSIS...
Low pressure will track east of the area on Friday. High pressure
will build into the region Saturday then another low will track
south and east of the area Saturday night into Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Intense low pressure is currently located to the north of the
region. This system is moving away to the north. Expect gusty
winds until early evening with blowing snow. Winds are expected to
diminish in the early evening as the low moves to the north.
Another low is expected to develop off the Carolina Coast late
tonight then move to the northeast. Current model guidance suggest
this system will move east northeastward into the atlantic with
precipitation shield only reaching the immediate coast bring some
light snow amounts only to this area.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Low pressure will pull away from the area Friday night, bringing
any lingering snow to an end for Downeast. Bitterly cold air will
rush in behind this low, dropping temperatures well below zero
over northern Maine, and into the single digits for Bangor and
Downeast. Saturday will be dry and cold with highs only reaching
into the positive single digits for the Crown of Maine. Further
south, expect highs 10 to 20, with lower to mid 20s right along
the coast.

Low pressure will move off the Carolina coast Saturday afternoon and
lift northeast Saturday night, remaining well south of the New
England coast. Model guidance differs on the exact track however;
some like the NAM, ECMWF and SREF bring it just far enough north to
brush Downeast with some snow, while the GFS and GEM keep the
precipitation just along the immediate coast or just offshore. Have
gone with a model blend which results in around an inch or so for
all of Downeast Maine through early Sunday morning. Otherwise,
continuing dry and cold. Any snow will quickly come to an end around
daybreak Sunday. Saturday night will be another bitterly cold night
with lows 10 to 20 below zero over the north and 5 above to 5 below
zero south. Sunday's highs will be similar to Saturday, maybe even a
degree or two colder.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Cold high pressure will cross the state Sunday night and Monday.
An upper shortwave moving through the zonal flow aloft will bring
the chance for some light snow Monday night into Tuesday. Then we
look to have a warmup on the way for the middle of the week. Low
pressure will lift northeastward across the Great Lakes.
Temperatures will warm significantly ahead of this system; note
that the previous run of the ECMWF had Wednesday's highs in the
mid 40s all the way to the Saint John Valley. This is likely way
overdone, but mid 30s looks reasonable, meaning we could be in for
some rain, even in the far north. Precipitation looks to move in
Tuesday night and continue through Wednesday, likely as a
rain/snow mix. The cold front will cross the region late Wednesday
night into Thursday. Both the GFS and ECMWF show a secondary low
developing along the front near the Maine coast, which would serve
to slow the frontal passage down and perhaps delay the arrival of
colder air, particularly Downeast.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Expect VFR Conditions tonight through Friday with the
exception of KBHB where IFR conditions are possible Friday
Afternoon.

SHORT TERM: VFR conditions are likely to prevail Friday night and
much of Saturday. Snow and MVFR ceilings will spread into Downeast
Maine late Saturday and continue through Saturday night;
occasional IFR visibility will be possible at both BGR and BHB
during this time frame. Other terminals should remain VFR through
the weekend. A round of light snow is possible late Monday and
Monday night, which would likely lower conditions to IFR. VFR to
resume on Tuesday.

&&

.MARINE...
NEAR TERM: Have used the GFS to populate the sustained wind grids.
Wind speed is coming down as intense low pressure to the north
moves away so will lower gale to an SCA. For Waves: Primary wave
system is southerly long period swell 10-13 feet/9-10 seconds.
This is accompanied by a secondary wind wave system which is
limited fetch distance from the coast. The long period swell group
is expect to slowly subside tonight to about 5 feet by 1200Z, so
will keep SCA up until this time primarily for wave heights but
wind wave will also be significant off-shore into the mid evening.

SHORT TERM: A Small Craft Advisory may be needed for Saturday evening
and night. Low pressure will pass by well to the south of the waters
during this time, but winds will increase to 15 to 20 kt with the
tightening pressure gradient and cold air advection. Winds will
subside a bit Sunday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 7 AM EST Friday for
ANZ050>052.

&&

Near Term...Mignone
Short Term...Hastings
Long Term...Hastings
Aviation...Mignone/Hastings
Marine...Mignone/Hastings
Hazardous weather outlook, Jan 5, 3:11 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
311 AM EST THU JAN 5 2017

MEZ001>006-010-011-015>017-029>032-060815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
311 AM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-060815-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
311 AM EST THU JAN 5 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 5, 12:05 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1205 PM EST THU JAN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY SNOW       FORT FAIRFIELD          46.77N 67.83W
01/05/2017  U0.0 INCH        AROOSTOOK          ME   COUNTY OFFICIAL

            SNOW LOAD ON ROOF OF THE TOWN OF FORT FAIRFIELD BAND
            STAND CAUSED THE STRUCTURE TO COLLAPSE.

&&

DDUMONT
Local storm report, Jan 5, 12:08 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1208 PM EST THU JAN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       2 SSW PRESQUE ISLE      46.65N 68.03W
01/04/2017  U0.0 INCH        AROOSTOOK          ME   PUBLIC

            BARN ROOF COLLAPSE OF A PRIVATE RESIDENT ON CHAPMAN RD.

&&

DDUMONT
Special weather statement, Jan 5, 12:24 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Caribou ME
1224 PM EST Thu Jan 5 2017

MEZ001>006-010-011-031-032-052030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
Including the cities of...Allagash...Clayton Lake...Madawaska...
Fort Kent...Frenchville...Presque Isle...Caribou...Van Buren...
Mars Hill...Baker Lake...Billy-Jack Depot...Baxter St Park...
Chamberlain Lake...Churchill Dam...Mount Katahdin...Millinocket...
East Millinocket...Patten...Medway...Houlton...Hodgdon...
Sherman...Smyrna Mills...Greenville...Monson...Blanchard...
Lincoln...Howland...Springfield...Dover-Foxcroft...Milo...
Guilford...Danforth...Vanceboro...Topsfield
1224 PM EST Thu Jan 5 2017

...Blowing Snow Reducing Visibilities This Afternoon...

Blowing snow will locally reduce visibilities to near zero at
times this afternoon as a cold front moves across the region.
Rapidly changing conditions can be expected while traveling,
especially in open areas such as fields.

Be prepared for whiteouts with near zero visibility...creating
extremely dangerous driving conditions and drifting of snow on
areas roadways.
Local storm report, Jan 5, 1:43 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
143 PM EST THU JAN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       WOODLAND                46.89N 68.14W
01/04/2017  U0.0 INCH        AROOSTOOK          ME   EMERGENCY MNGR

            BARN ROOF COLLAPSE ON CENTER ROAD IN WOODLAND.

&&

DDUMONT
Local storm report, Jan 5, 1:45 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
145 PM EST THU JAN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       4 SE CARIBOU            46.82N 67.95W
01/04/2017  U0.0 INCH        AROOSTOOK          ME   EMERGENCY MNGR

            BARN ROOF COLLAPSE ON SR 161 IN CARIBOU.

&&

DDUMONT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 11:17 PM ESTGale WarningCAR16 hr

Nearby

Small Craft Advisories in Maine, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.